SHOULD I STOP MY EYE SHOTS?: I have wet... - Macular Society

Macular Society

4,032 members2,071 posts

SHOULD I STOP MY EYE SHOTS?

Eyetime profile image
Eyetime

I have wet Macular degeneration in both eyes with my right eye is the least affected at this point. I been receiving Lucentis at first and now and now Eylea for 12 years. At first I received shots every 2 weeks in alternating eyes. The shots have slowly been stretched out over the years. Now I don’t receive any shots in my left eye and only revive a shot in my right eye about once a month. I have severe atrophy in the left eye and some in my right eye. Lately the right eye seems to be getting worse at an alarming rate. I’ve read where the Eylea shots can promote atrophy. I’m thinking of just stopping all shots and take my chances on nothing worse happening. Does any know about these side effects from Eylea? Should I just stop the shots altogether? I’d appreciate any help or suggestions. Thank you.

16 Replies

Eylea website does not list Optic Atrophy as a possible side effect and Optic Atrophy does not list Eylea as a possible cause.

What does your ophthalmologist say is the cause of your Optic Atrophy?

What does your retina specialist say about stopping injections for your wet AMD ?

Eyetime profile image
Eyetime in reply to kevinaki

Kevinaki, thank you for your response.

When I asked him about the Eylea causing the atrophy he seem to already be aware of that being a problem. That’s why he suggested that we start to increase the intervals between my shots. When I told him at my last visit that I felt the atrophy in my right eye was getting worse, he suggested we try going 2 months between shots. I’m very confused at this point. I’ll see him this week and ask him if he thinks I should just stop the shots.

kevinaki profile image
kevinaki in reply to Eyetime

Difficult decision for you to make having 2 concurrent eye diseases....

I think you have to be guided by the experts. I feel very powerless with both eyes affected but have to trust the consultant and accept what he says.

Eyetime profile image
Eyetime in reply to Tetrazzini

Thanks, that’s good advice. I will definitely do that.

Very difficult choice but which has the likely worst outcome first? The inj raised my iop and the drops for that have side effects then an implant gave me cataracts but I decided to stick with treatment for my original condition as that will rob my sight first, I'll deal with the rest when they become acute.

Its very hard and easy to start to resent the unfairness of treatment causing more issues but if you strip it back to basics - what's going to take your sight first without treatment then that gives you a plan. For me the inj& implants have brought my oedema down and vision back from too blurry to see so it was clear ( lol) what I had to do.

Good luck going forwards.

I appreciate your Input. That is the dilemma for me. Do I continue getting the injections and slowly lose my central vision or stop the shots and take my chances. I have an appointment scheduled this Thursday and I’ll discuss this with my doctor.

Eyetime profile image
Eyetime in reply to Eyetime

I asked my doctor about the the shots and he said that the shots do encourage the atrophy. He has now started me on a 2 month schedule for my shots.

Catseyes235 profile image
Catseyes235 in reply to Eyetime

It sounds a long time to have injections so close together. The only injections I had every four weeks was at the start - 3 Eylea in the left eye moving on to 6, 8, 10 now 12 weeks after nearly 3 years. 4 every 4 weeks of Aventis in right eye since last November and now every 6 weeks. ....maybe ask why they were not wider intervals before? Scans should reveal how well the wet macular is drying. Are you paying for this treatment?

Eyetime profile image
Eyetime in reply to Catseyes235

Thanks for your interest. When all is said and done, I have to trust that eye my doctor is doing the right thing. It is a very, very long time to be having eye shots and I’m so very tired of having a needle poked in my eyes. I am grateful that he is extending it to 2 months now. I am paying some towards my treatments. I’m told that they cost $3,000.oo per eye shot. I’m only aware of the portion that I pay.

Catseyes235 profile image
Catseyes235 in reply to Eyetime

I've met many people in the eye clinic having injections over many years but not on monthly injections. The treatment dries up the wet macular so only needed up to a certain point. Sorry but I would want a second opinion to avoid overtreatment.

Eyetime profile image
Eyetime in reply to Catseyes235

I had a different doctor in another state for about 4 years and he scheduled my eye shots 6 weeks apart. Now I’m back with my original doctor and he asked how the other doctor scheduled my shots. I told him 6 week apart. Maybe that’s why he decided to go to 8 weeks for me. I’ve lost all the central vision in my left eye now and the right eye is almost as bad. I’m thinking one way or the other I’m not going to lose my ability to see.😞

Catseyes235 profile image
Catseyes235 in reply to Eyetime

The spacing of the injections should be based on the findings from the scan of the macular where they can measure how the condition is drying, not on some proscribed interval. Are you having a scan every time? You did say that you told the doctor about the atrophy but that should be something the doctor picks up from the scan.

Eyetime profile image
Eyetime in reply to Catseyes235

Not every time but most times.

I'm wondering about several things from what you've said. 1) is eyelea the medication that is being injected? 2) are you in the U.S.? I ask these questions because here (U. S.) insurance companies will not pay for injections that are less than 28 days apart. And eyelea seems a bit stronger than say lucentis or avastin, so it is hoped that injections of this med can be extended over a longer period of time, say 2 months or more if the eye does not leak in the interim. I also wonder if you are receiving injections in both eyes at the same time, since the injection could retard the fluid in one eye more than the other.

Eyetime profile image
Eyetime in reply to arwmd

I started with Avastin, then Lucentis and now Eyela. I am in the Us. My doctor said that I should receive the injections in alternating eyes. That way, if there is a problem, I won’t be taking a chance on both eyes being affected at the same time.

You may also like...